Kansas, 2007

Tornado and Flash Flood in Kansas, August 24, 2007

August 24, 2007 · NWS EAX · 2 events in 2 counties and zones

A small cluster of thunderstorms moved across Atchison and Doniphan counties on August 24th, producing a brief tornado and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A small cluster of thunderstorms moved across Atchison and Doniphan counties on August 24th, producing a brief tornado and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 24, 2:55 AM CST, 20 minutes earlier.

Area forecast discussion, Aug 24, 2:55 AM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
355 AM CDT FRI AUG 24 2007

.DISCUSSION...

HEAVY RAIN EVENT SETTING UP ACROSS MAINLY NORTHERN SECTIONS OF
FORECAST AREA...

FRONTAL BOUNDARY AND SHORTWAVES HAVE BEEN THE FOCUSING MECHANISM FOR
TRAINING CELLS THIS MORNING THAT WILL CONTINUE THROUGH THE DAY
TODAY. THE 06Z NAM SEEMS TO HAVE A BETTER HANDLE ON THE
PRECIPITATION PATTERN THAN THE 00Z RUN HAD.

CURRENT RADAR INDICATING BAND OF HEAVIEST PRECIPITATION SETTING UP
ACROSS A ST JOSEPH TO LANCASTER LINE WITH CELLS CONTINUALLY
DEVELOPING ALONG THE LINE. JUST NORTH OF THE EAX RADAR IS A PIVOT
POINT WHERE AN UPSTREAM SHORTWAVE IS ENHANCING RAINFALL FROM A
COMPLEX THAT DEVELOPED OVER KANSAS LAST NIGHT.

THE PROFILER ANALYSIS SHOWS THAT A LOW LEVEL JET CONTINUES TO SLOWLY
VEER...FURTHER SUPPORTING THE FEEDING OF MOISTURE OVER THE SAME
REGION. MEANWHILE...UPPER JET DYNAMICS FAVORING DECENT UPWARD MOTION
IN THE SAME VICINITY. DECENT THETAE ADVECTION INDICATES COPIOUS
MOISTURE TO CONTINUE MOVING INTO THE REGION. K INDEX VALUES
FORECASTED ABOVE 35 TODAY...ALONG WITH CONTINUED ISENTROPIC LIFT ON
THE 310K SURFACE. MODEL PRECIPITABLE WATER VALUES REMAIN AROUND 2
INCHES UNTIL LATER THIS AFTERNOON.

GIVEN ALL OF THE ABOVE AND WITH GOOD LIFT AND MOISTURE STILL
AVAILABLE UNTIL AROUND 00 UTC THIS EVENING...THEREFORE WILL EXTENT
THE FLASH FLOOD WATCH UNTIL THEN.

MEANWHILE...TEMPERATURES ALSO ON THE CHALLENGING SIDE...CLOUDS AND
COLD POOLS SHOULD KEEP TEMPERATURES ABOUT 10 DEG F OR SO COOLER IN
THE NORTH...AND WARMER TO THE SOUTH. ADOLPHSON

&&

AVIATION...

TIMING OF CONVECTIVE SYSTEM OVER KANSAS BRING TSTM ACTIVITY INTO
KSTJ JUST AFTER 06Z...AND REMAINING TERMINALS CLOSER TO 08Z.
UPSTREAM OBSERVATIONS PRIMARILY VFR...HOWEVER RADAR INTENSITIES
SUGGEST A GOOD DEAL OF MVFR UNDER THE HEAVIEST SHOWERS. MORE SOLID
AREA OF TSTMS OVER CNTRL KANSAS SHOULD REACH THE AREA BEFORE
12Z...WITH MORE EXTENSIVE MVFR CONDITIONS...WITH LOCALIZED IFR
POSSIBLE. MODEL SOUNDINGS AND POST CONVECTIVE SYSTEM OBSERVATIONS
SUGGEST CIGS FALLING TO AOB 2K FT LATE THIS MORNING...WITH CONTINUE
SHOWER AND TSTM ACTIVITY.

21

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH FROM 100 AM FRIDAY TO 700 PM FRIDAY FOR
     MOZ001>008-MOZ011>017-MOZ021>023.
KS...FLASH FLOOD WATCH FROM 100 AM FRIDAY TO 700 PM FRIDAY FOR
     KSZ025-KSZ102.
Hazardous weather outlook, Aug 23, 1:05 PM CST, 14 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
205 PM CDT THU AUG 23 2007

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-241100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
205 PM CDT THU AUG 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON IN
ADVANCE OF WEAK UPPER STORM SYSTEM MOVING EAST ACROSS EASTERN
KANSAS. STRONG INSTABILITY ALONG WITH WEAK TO MODERATE SHEAR MAY
LEAD TO THE DEVELOPMENT OF ISOLATED SEVERE THUNDERSTORMS THIS
AFTERNOON AND EARLY THIS EVENING. THE PRIMARY THREATS ARE LARGE HAIL
AND DAMAGING WINDS.

LATER THIS EVENING...A SLOW MOVING COLD FRONT WILL ENTER EXTREME
NORTHWESTERN MISSOURI WITH THE FRONT SLOWLY SAGGING SOUTH TO NEAR
THE INTERSTATE 70 CORRIDOR BY DAYBREAK. AS A RESULT...THE SEVERE
WEATHER THREAT WILL CONTINUE UNTIL THROUGH AT LEAST MIDNIGHT FOR
AREAS NORTH OF A LINE FROM MOUND CITY KANSAS TO MARYVILLE.

AS THE FRONT SLIDES SOUTHEAST TONIGHT...A CONVECTIVE COMPLEX WILL
MOVE EAST INTO SOUTHEASTERN NEBRASKA AND EXTREME EASTERN KANSAS BY
MIDNIGHT. AS THIS COMPLEX APPROACHES MISSOURI SHORTLY AFTER
MIDNIGHT...THUNDERSTORMS WILL INCREASE IN COVERAGE ALONG THE FRONT
WITH WIDESPREAD SHOWERS AND THUNDERSTORMS...MAINLY ALONG AND
NORTH OF INTERSTATE 70 BY DAYBREAK. THE THUNDERSTORMS AFTER MIDNIGHT
ARE EXPECTED TO BE MARGINALLY SEVERE WITH DAMAGING WINDS THE PRIMARY
THREAT. THE MAIN CONCERN IS THE POTENTIAL FOR HEAVY RAINFALL LATE
TONIGHT...ESPECIALLY NORTH OF A LINE FROM ST JOSEPH TO CHILLICOTHE
TO MACON. AS A RESULT...A FLASH FLOOD WATCH WILL LIKELY BE ISSUED
FOR LATE TONIGHT AND FRIDAY MORNING FOR AREAS ALONG AND NORTH OF
THIS LINE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HEAVY RAINFALL WILL CONTINUE FOR AT LEAST THE MORNING HOURS ON
FRIDAY AS THE FRONT SLIDES SOUTH TOWARD SOUTHERN MISSOURI AND A UPPER
STORM SYSTEM APPROACHES. THE STORMS ARE NOT EXPECTED TO BE SEVERE
DURING THE MORNING HOURS...BUT ADDITIONAL HEAVY RAINFALL IS LIKELY
ACROSS MUCH OF THE OUTLOOK AREA. THE SEVERE THREAT DURING THE
AFTERNOON HOURS ON FRIDAY IS DEPENDENT UPON HOW FAR SOUTH THE FRONT
PROGRESSES. AT THE CURRENT TIME...THE FRONT IS EXPECTED TO STRETCH
FROM MOUND CITY KANSAS EAST TO SEDALIA BY MID AFTERNOON WITH THE RISK
OF SEVERE THUNDERSTORMS CONFINED TO CITIES SOUTH OF THIS LINE. THE
PRIMARY THREATS ARE LARGE HAIL AND DAMAGING WINDS. THE PRECIPITATION
IS EXPECTED TO EXIT THE OUTLOOK AREA BY SATURDAY MORNING.

THUNDERSTORMS ARE ALSO POSSIBLE TUESDAY NIGHT AND WEDNESDAY. IT IS
TOO EARLY TO DETERMINE WHETHER ANY STORMS WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS
EVENING AND MAY ALSO BE POSSIBLE FRIDAY AFTERNOON AND EVENING FOR
AREAS SOUTH OF A LINE FROM MOUND CITY KANSAS TO SEDALIA. SPOTTERS
ARE ALSO ENCOURAGE TO REPORT RAINFALL REPORTS TONIGHT AND FRIDAY.

DB

In the hours before

Special weather statement, Aug 24, 12:27 AM CST, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
127 AM CDT FRI AUG 24 2007

MOZ004>007-013>016-022-023-240730-
CALDWELL-DAVIESS-DE
KALB-GENTRY-GRUNDY-HARRISON-LIVINGSTON-MERCER-PUTNAM-SULLIVAN-
127 AM CDT FRI AUG 24 2007

...SIGNIFICANT WEATHER ALERT FOR DAVIESS...GRUNDY...HARRISON...
MERCER...NORTHERN CALDWELL...NORTHWESTERN LIVINGSTON...NORTHWESTERN
SULLIVAN...SOUTHEASTERN DEKALB...SOUTHEASTERN GENTRY AND WESTERN
PUTNAM COUNTIES UNTIL 230 AM CDT...

AT 126 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM EAGLEVILLE TO
BETHANY TO 8 MILES SOUTHWEST OF PATTONSBURG TO STEWARTSVILLE...MOVING
EAST AT 40 MPH.

THESE STORMS WILL BE NEAR...
  OSBORN BY 135 AM CDT.
  CAINSVILLE BY 140 AM CDT.
  GILMAN CITY BY 145 AM CDT.
  GALLATIN BY 150 AM CDT.
  PRINCETON AND 6 MILES SOUTH OF MERCER BY 155 AM CDT.
  SPICKARD...JAMESPORT AND HAMILTON BY 200 AM CDT.

THE TOWNS OF BLYTHEDALE...AMITY...MCFALL...FAIRPORT...SANTA ROSA...
WEATHERBY...COFFEY...MOUNT MORIAH...WINSTON AND ALTAMONT ARE ALSO IN
THE PATH OF THESE STORMS.

WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS.

MJ

The radar

The Topeka radar (KTWX), 131 km away, was scanning. The volume nearest the first event began at 09:13 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 tornado. Local standard time, as filed.

Flash Flood, Doniphan

When
August 24, 3:15 AM CST to 7:15 AM CST
Where
Doniphan County, 0.87 mi NW of Sparks
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.860, -95.190

Water flowing over 7 Highway a quarter mile north of 240th road, which is just north of the town of Sparks. Also 10 to 12 inches of water flowing over 7 Highway at the bottom of Fanning Hill which is just south of Sparks.

Tornado, Atchison

When
August 24, 3:32 PM CST to 3:33 PM CST
Where
Atchison County, 5 mi NW of Lancaster
Rating
EF0
Path length
0.1 mi
Path width
25 yd
Reported by
Law Enforcement
Coordinates
39.621, -95.366

Brief tornado touchdown at 1532 CST 5 miles northwest of Lancaster. No injuries or damage reported.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyThe tornado archive for Kansas, 2007Warnings in Kansas, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 55393, 55394.